Wyoming, 2012

High Wind in Wyoming, March 5, 2012

March 5, 2012 · NWS RIW · 2 events in 2 counties and zones

Mountain wave activity and a tightening pressure gradient with an approaching cold front brought high wind to the Clark area and the Green Mountains and Rattlesnake Hills. Wind gusts at or above hurricane force were frequently recorded between 1900 and 2115MST at a weather station west of Clark.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Mountain wave activity and a tightening pressure gradient with an approaching cold front brought high wind to the Clark area and the Green Mountains and Rattlesnake Hills. Wind gusts at or above hurricane force were frequently recorded between 1900 and 2115MST at a weather station west of Clark. The peak wind at this location was 101 mph, while closer to Clark peak gusts hovered between 60 and 65 mph. A remote site in the Green Mountains measured a gust of 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 10:59 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 5, 10:59 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1059 AM MST MON MAR 5 2012

.SHORT TERM...MONDAY THROUGH WEDNESDAY NIGHT

WEST OF THE DIVIDE...SOME CLOUDS ARE STILL LINGERING OVER THE HIGHER
ELEVATIONS BUT THESE SHOULD BREAK SOMEWHAT TODAY. ALTHOUGH WE CANT
RULE OUT A FLURRY IN SPOTS THE CHANCES ARE SMALL ENOUGH THAT ONLY
SILENT POPS ARE IN THE GRIDS. THE WEATHER THEN TURNS ACTIVE ACROSS
THE AREA AS A PACIFIC TROUGH AND COLD FRONT MOVE INTO THE REGION AND
BEGIN TO SPREAD SNOW INTO THE WESTERN MOUNTAINS. SYSTEM LOOKS A BIT
SLOWER THAN ORIGINALLY ADVERTISED SO WE BACKED OFF POPS A BIT FOR
TONIGHT. THE TROUGH AND COLD FRONT WILL SLIDE SOUTH AND EAST THROUGH
THE DAY ON TUESDAY AND SPREAD SNOW ACROSS MUCH OF THE AREA. AMOUNTS
COULD APPROACH ADVISORY LEVEL ACROSS AREAS LIKE THE TETONS AND
PORTIONS OF THE WIND RIVER MOUNTAINS. SNOW WILL THEN TAPER OFF AND
END FROM NORTHWEST TO SOUTHEAST ON TUESDAY NIGHT WITH MOST AREAS DRY
BY WEDNESDAY AFTERNOON AS RIDGING BUILDS ACROSS THE STATE.
TEMPERATURES WILL BE ABOVE NORMAL TODAY AND THEN DROP TO BELOW
BEHIND THE COLD FRONT ON WEDNESDAY WITH COLD ADVECTION AND FRESH
SNOW COVER.

EAST OF THE DIVIDE...THE MAIN STORIES WILL BE FOR WIND THROUGH
MIDDAY TUESDAY AND THEN SNOW FROM LATE TUESDAY INTO TUESDAY NIGHT. A
TIGHTENING PRESSURE GRADIENT WITH THE APPROACHING COLD FRONT. WITH A
FAVORABLE SOUTHWEST GRADIENT DEVELOPING NEAR CASPER AND WINDS JUST
ABOVE THE SURFACE AROUND 50 KNOTS WE WILL HOIST A HIGH WIND WATCH
ACROSS ZONES 19 AND 20 FROM LATE THIS AFTERNOON UNTIL THE COLD FRONT
MOVES CLOSE ON TUESDAY AFTERNOON. WINDS WILL ALSO BE RATHER GUSTY IN
THE USUAL SPOTS NEAR CLARK AND THE CODY FOOTHILLS AS WELL AS IN
SWEETWATER COUNTY SO SPECIAL WEATHER STATEMENTS WILL BE CONTINUED IN
THAT VICINITY AS WELL.

THE NEXT CONCERN WILL BE FOR THE POTENTIAL FOR SNOW LATE TUESDAY
INTO TUESDAY NIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE AREA. WARM
TEMPERATURES MAY ALLOW MUCH OF THE PRECIPITATION TO BEGIN AS A BRIEF
PERIOD OF RAIN AT THE ONSET BEFORE CHANGING TO SNOW DURING THE
EVENING HOURS. MOST MODELS ARE CONSISTENT IN BRINGING A PERIOD OF
SNOW TOMORROW NIGHT TO MOST AREAS NORTH OF THE GREEN MOUNTAINS
BEFORE MIDNIGHT AND THEN SPREADING SOUTH AFTER MIDNIGHT. THE AREAS
OF CONCERN FOR HIGH ACCUMULATION WILL BE ACROSS REGIONS OF UPSLOPE
FOR NORTHEASTERLY FLOW INCLUDING THE NORTH SLOPES OF THE WIND
RIVER...OWL CREEK AND GREEN MOUNTAINS. A WINTER WEATHER ADVISORY MAY
BE NEEDED FOR THE LANDER AREA FOR TUESDAY NIGHT. SNOW WILL SLOWLY
TAPER OFF ACROSS UPSLOPE AREAS WEDNESDAY BEFORE ENDING WEDNESDAY
NIGHT AS RIDGING BUILDS OVER THE AREA.

AS FOR TEMPERATURES EAST OF THE DIVIDE...TODAY WILL SEE WELL ABOVE
NORMAL TEMPERATURES WITH LOTS OF SUNSHINE. STILL ABOVE NORMAL
TOMORROW WITH TEMPERATURES LARGELY DEPENDENT ON HOW QUICKLY CLOUDS
MOVE IN. TEMPERATURES BECOME BELOW NORMAL ON WEDNESDAY BEHIND THE
COLD FRONT.

.LONG TERM...THURSDAY THROUGH MONDAY

UPPER RIDGE OVER THE REGION THURSDAY AND FRIDAY WITH THE RIDGE
FLATTENING SATURDAY. THEN A WEST SOUTHWEST FLOW ALOFT FOR NEXT SUNDAY
AND MONDAY. DID NOT FOLLOW THE 00Z ECMWF/CANADIAN MODELS WITH ITS PATH
OF THE UPPER LEVEL LOW IN THE SOUTHWEST...MOVING IT NORTHEAST TO
NORTHEAST COLORADO AT 12Z SUNDAY...WHICH COULD INFLUENCE WEATHER
IN THE SOUTHEAST PORTION OF OUR FORECAST AREA LATE FRI NIGHT AND
SATURDAY. GFS PATH SEEMS MORE REASONABLE WITH NO IMPACT TO OUR
AREA. ANOTHER ISSUE MAY BE A WEATHER SYSTEM MOVING TOWARD WESTERN
WY SUNDAY AFTERNOON AND ACROSS THE REGION SUNDAY NIGHT. 00Z ECMWF
HOLDS THIS SYSTEM TOGETHER WHILE THE GFS/CANADIAN MODELS DAMPEN IT
OUT WITH NO IMPACT TO THE WEATHER SUNDAY NIGHT AND MONDAY.

HAVE GONE WITH NO PRECIP CHANCES THROUGH SUNDAY NIGHT ACROSS THE
REGION. TEMPERATURES LOOK BE QUITE MILD THROUGH SATURDAY. THE
WARMEST TEMPS OF THE YEAR ARE POSSIBLE SATURDAY. LOOKS LIKE SLIGHT
COOLING MAY OCCUR ON SUNDAY AND MONDAY AS 700 MB TEMPS ARE NOT AS
WARM AND THERE COULD BE MORE CLOUDS. OVERALL LEANED TOWARD THE
WARMER TEMP GUIDANCE MOST DAYS.

&&

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL TODAY.  WEST TO SOUTHWEST FLOW WILL
STRENGTHEN TODAY AND TONIGHT AHEAD OF A PACIFIC STORM SYSTEM. THIS
SYSTEM WILL BEGIN TO SPREAD ISOLATED -SHSN VCNTY AND WEST OF A
KJAC-KCOD LINE AFTER 00Z TUESDAY WITH MVFR/IFR SHSN BECOMING MORE
NUMEROUS IN THE NW ALONG WITH MOUNTAIN OBSCURATIONS AFTER 06Z. WINDS
WILL INCREASE TO 25-40KTS ACROSS THE SOUTHERN WIND
CORRIDOR...VCNTY KRKS-KCPR...TODAY AND CONTINUE OVERNIGHT. AREAS
OF LLWS WILL INTENSIFY ALONG THE EASTERN FOOTHILLS...VCNTY KCOD-
KLND AND VCNTY KBYG...06Z-12Z TUE.

&&

.FIRE WEATHER...

WEST OF THE DIVIDE...EXPECT A MAINLY DRY DAY WITH SOUTHERLY BREEZES
IN THE VALLEYS. SNOW WILL SPREAD INTO THE AREA MONDAY NIGHT AND
TUESDAY AND THEN END TUESDAY NIGHT WITH WEDNESDAY LARGELY DRY. EAST
OF THE DIVIDE...EXPECT GUSTY WINDS LONG THE EASTERN SLOPES OF
MOUNTAIN RANGES WITH A TIGHTENING PRESSURE GRADIENT AS A COLD FRONT
APPROACHES. SNOW WILL SPREAD ACROSS THE AREA TUESDAY AFTERNOON AND
INTO TUESDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH TUESDAY
MORNING WYZ002-003.

HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH TUESDAY
AFTERNOON WYZ019-020.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...BERC
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 5, 9:11 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
911 AM MST MON MAR 5 2012

WYZ001>020-022>030-061415-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
911 AM MST MON MAR 5 2012

...A HIGH WIND WATCH IS IN EFFECT FOR PARK AND NATRONA COUNTIES...
AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE FROM 5 PM THIS
AFTERNOON UNTIL 2 PM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIND SPEEDS WILL BE ON THE INCREASE ACROSS THE ABSAROKA MOUNTAINS
ANS CODY FOOTHILLS...AND THE LOWER ELEVATIONS OF NATRONA COUNTY...
INCLUDING CASPER...AS WELL AS THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE TODAY. STRONG WINDS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT WHERE WIND GUSTS MAY EXCEED 60 MPH.

WIND GUSTS TO 55 MPH ARE POSSIBLE LATE TODAY AND TONIGHT ALONG THE
EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS AS WELL AS
IN SWEETWATER COUNTY AND THE LANDER FOOTHILLS.

SNOW WILL SPREAD INTO THE WESTERN MOUNTAINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND TUESDAY NIGHT...A STORM SYSTEM MAY BRING SIGNIFICANT
SNOWFALL TO THE WESTERN MOUNTAINS. PARTS OF CENTRAL WYOMING MAY SEE
SNOW TUESDAY NIGHT WITH HAZARDOUS DRIVING CONDITIONS POSSIBLE. STAY
TUNED FOR ADDITIONAL INFORMATION ON THIS POTENTIAL STORM.

HIGH WINDS MAY CONTINUE NEAR CASPER AS WELL AS THE RATTLESNAKE RANGE
AND GREEN MOUNTAINS UNTIL TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
March 5, 2:10 PM MST to 11:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
March 5, 6:42 PM MST to 11:47 PM MST
Where
Cody Foothills forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360594, 360593.